Woman reveals how steroid creams prescribed for her eczema left her skin ‘oozing, burnt and cracked’
A woman has shared how her skin was left ‘oozing’, ‘burnt’ and ‘cracked’ – which she claims is a result of the steroid creams she has been given to treat eczema.
Since she was a child, Georgianna Thorne, 30, from Bristol, had mild eczema behind her knees and elbow creases, and was prescribed topical steroid creams to treat the condition.
But as she got older, her skin worsened and when she reached her twenties, the former dance teacher was using the creams every month during ‘flares’.
Years later, in 2016, Georgianna became concerned that her skin was not only dependent on the topical medication – but that it may actually be causing the increased eczema.
Georgianna Thorne, 30, from Bristol, suffers from extreme eczema flare ups which she claims is a result of the steroid creams she has been given to treat the condition. Pictured, left, in May 2020 before she started experiencing topical steroid withdrawal and, right, in May 2021 during a flare up
She has been prescribed topical steroid creams to treat her eczema since she was a child but when she reached her twenties, her skin worsened and was using the creams every month
In August 2020, her concerns were all but confirmed as her skin began to flake with ‘extreme rashes’ that left her in agonising pain.
The painful condition got so bad that Georgianna was forced to quit her job in January 2019 and was even hospitalised on four occasions between October 2020 and May 2021.
‘It’s easier to say my symptoms mean I’m living in hell,’ Georgianna said. ‘It’s like my body is extremely burnt – it’s hot, painful, sensitive and itchy.
‘The itch is a deep bone itch that can never be scratched. My skin oozes a yellow liquid which smells and is so uncomfortable.
‘When it dries it can scab up and create painful cracks in the skin. The skin then constantly sheds and creates skin flakes everywhere.
The former dance teacher said the condition was so painful leaving her skin ‘oozing’, ‘burnt’ and ‘cracked’ she was hospitalised four times this year between October 2020 and May 2021.
Georgianna said the condition leaves her with a deep bone itch that can ‘never be scratched’ and her skin oozes a yellow liquid (called edema) which ‘smells and is so uncomfortable’
Dancer Georgianna Thorne before her eczema flare up she believe was caused by topical steroid withdrawal. She said that doctors brushed aside her concerns about taking the medication
‘My blood vessels and nerves are damaged, so I get nerve pains – I call them “zingers” – which are like electric shocks happening in your skin.
What is topical steroid withdrawal?
Topical steroid withdrawal, also known as ‘Red Skin Syndrome’ appears to be a clinical adverse effect that can occur when topical corticosteroids are inappropriately used or overused, then stopped.
It can result from prolonged, frequent, and inappropriate use of moderate to high potency topical corticosteroids, especially on the face and genital area, but is not limited to these criteria.
Burning, stinging, and bright red skin are the typical features of topical steroid overuse and withdrawal. The signs and symptoms occur within days to weeks after TCS discontinuation.
In general, TCS withdrawal can be divided into two distinct subtypes: erythematoedematous and papulopustular. Clinical features differ between the two types, but there is some overlap of some signs and symptoms.
The majority of erythematoedematous type was found in patients with an underlying eczema-like skin condition like atopic or seborrheic dermatitis.
Patients with this type of withdrawal experience swelling, redness, burning, and skin sensitivity usually within 1-2 weeks of stopping the steroid.
The papulopustular variant was more often associated with use of topical corticosteroids for cosmetic purposes or for an acne or acne-like disorder.
It can be differentiated from the erythematoedematous type by the presence of papules (pimple-like bumps), nodules (deeper bumps), pustules, redness, and–less frequently– swelling, burning, and stinging.
Source: National Eczema Association
‘I also can’t regulate my body temperature so I’m either boiling hot or freezing cold. My skin is always on fire but I’ll feel cold.
‘It has also caused hair loss – I’ve lost a lot of hair, including my eyebrows. I feel extremely unattractive. I cry almost every day and avoid looking in the mirror.
‘I often get anxiety attacks just at the thought of going out in public.’
Georgianna has been using steroids to help treat her eczema since the age of seven.
She has since stopped the medication but believes her body has built up a dependency, which is causing severe withdrawal – and says she was never warned about potential side effects by doctors.
Topical steroid withdrawal (TSW) has been reported in long-term users of topical steroids after they stop using the creams.
Reported symptoms include redness of the skin, a burning sensation and itchiness, which may be followed by skin peeling.
The former dancer said: ‘By the time I hit adulthood, being on steroid creams was a way of life for me.
‘I would have a cycle of having a bad eczema flare, be prescribed steroids which would seemingly clear it up, then I’d have a few weeks of clear skin – before being back to square one again with bad skin.
‘It was a continuous cycle until the flares got so bad that I then started using steroid tablets (prednisolone), as well as the topical steroids to try and calm my skin down.
‘It completely controlled my life. I was never told that my body could get addicted to these drugs.
After watching a YouTube video about TSW, she decided to quit the creams at the end of May 2021 – which means she is now going through a lengthy period of withdrawal where her skin has become worse than ever
‘I have been constantly prescribed them for the majority of my life with the steroids getting stronger and stronger over time.’
On her fourth hospital admission in May this year, Georgianna told the doctors about her worries that the creams were making her skin worse rather than mitigating the eczema symptoms.
But she claims they dismissed her concerns.
She said: ‘I had been continuously gaslit and told I was wrong [about my suspicions] by doctors and dermatologists.
‘I haven’t reported doctors because there’s isn’t anyone who believes me. They all gaslight you and make you feel stupid.
Throughout her painful struggle, Georgianna has been supported by her partner Etienne, 29 – who she says has stuck by her side every step of the way
‘The turning point for me was after watching a YouTube video called an Introduction to Topical Steroid Withdrawal – it explained absolutely everything.
‘The video explained how steroids and pro-topic creams affect the body, and the difference between eczema and drug withdrawal/dependency.
‘I cried after watching it because it was a relief – I finally had answers and it confirmed what I believed to be true.’
After watching the video, Georgianna decided to quit the creams at the end of May – which means she is now going through a lengthy period of withdrawal.
Her skin has become worse than ever but despite the pain she is suffering, insists it is still the ‘best decision’.
She said: ‘I’m coming up to month three of TSW and it honestly feels hopeless most days – I’m in constant pain and discomfort.
‘But I’m part of a lovely online community of other people going through the same thing, and they keep me going and remind me that it’s not forever.’
Throughout her struggle, Georgianna has been supported by her partner Etienne, 29 – who she says has stuck by her side every step of the way.
She said: ‘At times, it has been a full-time carer job for him when I have been bed-bound or in so much pain that I needed help just dressing myself.
Georgianna has taken to Instagram to share her journey and raise awareness for the condition and has joined an online community of other people going through TSW. Pictured: Georgianna Thorne before her eczema flare up
‘It’s been very hard for him and has often affected and tested our relationship.
‘He has been a saint – so patient, understanding and loving. I really got lucky to have such a support.’
Georgianna has taken to Instagram to share her journey and raise awareness for the condition.
She said: ‘TSW has really whittled me down to the lowest point in my life – it forces you to surrender and just accept what is happening.
‘It’s the worst thing I have ever and will ever experience. The suffering I’ve gone through really is just beyond words.
‘There is a battle at the moment to try and get doctors, dermatologists and the healthcare system to recognise this condition.
‘It’s a money-making industry but we are slowly getting there. I’m aware these drugs can be life-saving but TSW is real and can be prevented.
‘It needs to be acknowledged, studied and made public knowledge. The number of sufferers is growing day by day – they can’t ignore us forever.
‘When I am better I believe I’ll have the most confidence I’ll ever have in my life, and there are so many things that I will never take for granted again.’